Alert archive / Kansas / Wind Advisories in 2022
Wind Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Feb 15, 2022, 11:03 AM CST for 17 counties in Kansas. It took effect at Feb 15, 2022, 12:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2022, 11:03 AM CST (17:03 UTC)
- In effect from
- Feb 15, 2022, 12:00 PM CST
- Expired
- Feb 16, 2022, 6:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WWUS73 KTOP 151703 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1103 AM CST Tue Feb 15 2022 KSZ011-012-022>024-026-035>040-054>056-058-059-161200- /O.NEW.KTOP.WI.Y.0001.220215T1800Z-220216T1200Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1103 AM CST Tue Feb 15 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of central, east central and northeast Kansas. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts will likely occur during the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Baerg
2 follow-up statements
805 WWUS73 KTOP 160946 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 346 AM CST Wed Feb 16 2022 KSZ011-012-022>024-026-035>040-054>056-058-059-161200- /O.CON.KTOP.WI.Y.0001.000000T0000Z-220216T1200Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 346 AM CST Wed Feb 16 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central and northeast Kansas. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
067 WWUS73 KTOP 161156 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 556 AM CST Wed Feb 16 2022 KSZ011-012-022>024-026-035>040-054>056-058-059-161300- /O.EXP.KTOP.WI.Y.0001.000000T0000Z-220216T1200Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 556 AM CST Wed Feb 16 2022 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... South winds have decreased across much of the advisory area and are forecast to continue to remain gusty, but below advisory criteria. Therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 15, 5:43 AM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Feb 15, 5:43 AM CST, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Topeka KS 543 AM CST Tue Feb 15 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 431 AM CST Tue Feb 15 2022 Forecast period highlights: 1. Fire weather conditions are anticipated to reach extreme levels this afternoon - Please DO NOT burn! 2. A storm system develops over the region into late day Wednesday bringing rain transitioning to a wintry mix and then snow into Thursday. Minor to moderate impacts can be expected with variability in impacts further north ranging from minor to possibly none over some areas. 3. Mild conditions return quickly into the upcoming weekend after the storm system lifts out of the region. At 10Z, satellite imagery shows quasi-zonal flow pattern over the central Plains region with a Pacific trough digging into the central California region. This pattern is the recipe needed to have a potentially dangerous fire weather day should a fire get going. Winds aloft from VAD wind profilers are suggesting a LLJ in place of over 40kts. This should begin to partially mix to the surface through this morning. An intense surface pressure gradient will develop as the lee trough deepens today which will only add to the strength of the southerly flow. Please see the fire weather discussion below for more details concerning fire weather forecast considerations. The other sensible weather of interest through the period is going to be the latter part of the week storm system developing across the area in as the previously mentioned Pacific trough ejects from the Four Corners region into the southern Plains and lifting into the general vicinity as a neutral to negatively tilted midlevel weather system. Phasing of northern stream energy appears to be a factor leading to lower than ideal confidence in exact poleward displacement of this overall system. The GFS is still bullish on developing a more well defined deformation zone over the area and would lead to a longer duration of liquid precipitation before transitioning to a mix then snow as it exits the region Thursday morning with colder air finally working in more completely. The ECMWF solution is still exhibiting a southerly track with overall lower amounts of precipitation but also yielding more snow with colder air further south sooner. Another complicating factor that makes this set up challenging is the ground temperatures with 60s today 50s-60s even on Wednesday. How much melting of any snow, the strength of the warm nose with the system, latitudinal position and overall forward progression with the southwest flow regime are just some of the reasons this is a major challenge and lead to no specific snowfall range being decided upon at this time. What we can say is that confidence is increasing that at least minor to moderate impacts can be expected across much of the area with the caveat that areas further north and west would likely see a sharp drop off in any precipition regardless of type. A nice warm up will occur with above normal temperatures again into next weekend with another ridge setting up across the region. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 537 AM CST Tue Feb 15 2022 VFR conditions to begin the period with clouds building by the end. Right now precipitation should remain beyond this forecast period. LLWS and gusty south winds will dominate with regard to hazards to aviation. A lee trough deepens today and remains in place through the period. An intense LLJ wanes into the day with surface wind speeds increasing to above 20kts sustained and gusts into the 30-40kt range for much of the period before relaxing slightly but another jump in the LLJ speed by this evening. The only redeeming quality with the wind forecast appears to be mainly unidirectional winds through the layer. && .FIRE WEATHER... Issued at 431 AM CST Tue Feb 15 2022 Conditions will be in place today for very strong and gusty southerly winds to work in conjunction with sufficiently dry conditions along with cured fuels to foster and environment that would cause dangerous and erratic fire spread behavior. As a result, the current Red Flag warning has been expanded across all zones across north central, northeast and east central Kansas. Please DO NOT burn today! Strong winds are anticipated to be sustained 20-30 mph with gusts up to 45 mph at times. Even with some high clouds across the area into the afternoon, minRH values are anticipated to range from around 20% to around 25% at most locations. Current one- hour fuel moisture levels would allow for efficient burning of native grasses. With winds gusting up to 45 mph any increase in moisture into the region should be offset by both dry fuels and the speed of the wind. This gives further confidence to maintaining a Red Flag warning area-wide for today. A change in wind direction to the northwest is not anticipated until early Wednesday morning as a frontal boundary develops and begins to advance southeast bring precipitation to the area by Wednesday evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM CST this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && DISCUSSION...Drake AVIATION...Drake FIRE WEATHER...Drake
Hazardous weather outlook, Feb 15, 3:32 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 332 AM CST Tue Feb 15 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-160945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 AM CST Tue Feb 15 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Warm and dry conditions along with strong south winds up to 45 mph will result in extreme fire danger across the entire area. A Red Flag Warning has been issued for all fire weather zones over north central, northeast and east central Kansas for this afternoon into early evening. Please do not burn today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winter weather is anticipated to set up across portions of the forecast area by Wednesday evening into Thursday morning. There continues to be variability in the track and strength of the system so details regarding specific forecast amounts remain limited at this time. Precipitation should begin as mostly rain Wednesday evening before transitioning to a wintry mix by Wednesday night before changing to all snow into Thursday morning. Be sure to check back for updates to the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 3:10 PM CST | Winter Storm Watch | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 4 more | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.